Heavy Snow, West Glacier Region
- When
- September 11, 9:00 AM MST
- Where
- West Glacier Region forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 47.971, -114.069 (the zone’s center; the record gives no point)
Strong fall storm brought heavy snows to the west side of Glacier National Park. 24 inches of new snow was measured at Granite Park Chalet at 6500 feet and 6 inches along Going to the Sun road.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
Strong fall storm brought heavy snows to the west side of Glacier National Park. 24 inches of new snow was measured at Granite Park Chalet at 6500 feet and 6 inches along Going to the Sun road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Sep 11, 1:06 AM MST, 7 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 206 AM MDT SUN SEP 11 2005 .SHORT TERM...A QUICK GLANCE AT SNOTEL AND RAWS SITES SHOW THAT THE HEAVY SNOW EVENT CONTINUES IN THE HIGHER ELEVATIONS IN THE GLACIER PARK REGION. MEANWHILE TO THE SOUTH...THE PRECIPITATION HAS ENDED FOR THE OVERNIGHT HOURS. BREAKS IN CLOUD COVER HAVE ALLOWED FOR DECENT AURORA BOREALIS VIEWING. FOR TODAY...THE MOUNTAIN SNOWFALL WILL GRADUALLY DIMINISH IN COVERAGE TODAY IN THE NE AS THE DEFORMATION BAND WEAKENS. ELSEWHERE...LOOKING FOR SCATTERED RAIN/SNOW SHOWER ACTIVITY TO REDEVELOP THIS AFTERNOON AS THE UPPER TROUGH PERSISTS OVERHEAD AND AS A FAIRLY STRONG SHORT WAVE MOVES SOUTH INTO THE BASE OF THE TROUGH. THE ACTIVITY SHOULD DIMINISH AROUND MIDNIGHT AS THE WAVE MOVES SOUTH AND OUT OF THE AREA. ON MONDAY AND MONDAY NIGHT...EXPECT FOR THE SPOTTY SHOWER ACTIVITY TO CONTINUE AS A COUPLE OF WEAK WAVES MOVE OVER THE AREA IN THE NORTHWEST UPPER LEVEL FLOW PATTERN. .LONG TERM...TUESDAY THROUGH SATURDAY...THE MODELS ARE IN FAIR AGREEMENT THROUGH OUT THE EXTEND PERIOD. WESTERN MONTANA AND NORTH CENTRAL IDAHO APPEAR TO BE NORTHWESTERLY FLOW DURING THE MIDDLE PART OF THE WEEK. A FEW WEAK DISTURBANCE ARE EXPECTED TO MOVE THROUGH THIS FLOW REGIME. WHICH WILL CAUSE A SLIGHT CHANCE OF PRECIPITATION...ESPECIALLY ACROSS NORTHWEST MONTANA. THERE WILL BE A GRADUAL WARMING TREND UNDER THIS FLOW. THEN ON THURSDAY THE FLOW BECOMES MORE WESTERLY AS ANOTHER SYSTEM DIGS OFF THE COAST OF BRITISH COLUMBIA. THIS WESTERLY FLOW WILL CAUSE THE WARMEST AND DRIEST DAY IN THE THE EXTEND PERIOD. THAT NEXT WEATHER SYSTEM IS EXPECTED TO MOVE OVER WESTERN MONTANA AND NORTH CENTRAL IDAHO ON FRIDAY AND FRIDAY NIGHT. THIS FEATURE APPEARS TO BRING ANOTHER CHANCE OF PRECIPITATION TO THE REGION...BUT DOES NOT APPEAR TO BE AS STRONG AS THE LAST ONE. THIS SYSTEM WILL ALSO CAUSE TEMPERATURES TO BE COOLER ON FRIDAY. THEN THE SYSTEM APPEARS TO RETROGRADE BACK TO NORTHERN CALIFORNIA ON SATURDAY. WHICH WILL CAUSE DRIER CONDITIONS. && .AVIATION...WRAP AROUND PRECIPITATION ASSOCIATED WITH THE UPPER LEVEL WEATHER SYSTEM IS STILL EXPECTED ACROSS NORTHWEST MONTANA TODAY. MOUNTAINS AND PASSES WILL BE OBSCURED AT TIMES DUE TO THIS WEATHER FEATURE. AREAS NORTH OF A LINE FROM MULLAN PASS TO CUTBANK MONTANA WILL BE IMPACTED THE MOST...SEE APPROPRIATE TAFS AND TWEBS. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...HEAVY SNOW WARNING UNTIL NOON SUNDAY FOR MTZ002. ID...NONE. && SHORT TERM...HENRY LONG TERM...SMITH AVIATION...SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 937 PM MDT SAT SEP 10 2005 MTZ002-120345- WEST GLACIER REGION- 937 PM MDT SAT SEP 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA. .DAY ONE...TONIGHT MOUNTAIN SNOW...HEAVY AT TIMES...WILL CONTINUE OVERNIGHT IN THE GLACIER PARK REGION. SEE THE LATEST WARNING PRODUCT FOR DETAILS (GTFWSWMSO). .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY...MOUNTAIN SNOW...HEAVY AT TIMES...WILL CONTINUE IN THE GLACIER PARK REGION THROUGH NOON SUNDAY. SEE THE LATEST WARNING PRODUCT FOR DETAILS (GTFWSWMSO). MONDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475919.